Statins, despite an often favorable record, exhibit a pattern of rare but potentially severe, even lethal side effects. The most common is myopathy, which can evolve into a life-threatening rhabdomyolysis and the next most common is idiopathic polyneuropathy.
Frequently someone will have elements of both. These side effects are properties inherent in all statins and are responsible for 2-3 cases of myopathy and 4-5 cases of polyneuropathy per 10,000 person years of treatment.
With the current level of statin usage, these estimates tell us that during each year, thousands of people will have severe neuromuscular side effects associated with statin treatment. The actual predicted figures are 9,000 cases of myopathy and 18,000 cases of polyneuropathy (and many cases are mixed.)
I have already discussed special genetic susceptibility to statin-induced muscular problems such as that occurring with carnitine palmitoyl transferase (CPT) deficiency and the Chapman and Currie work on the ubiquitin proteasome pathway (UPP) showing a curious effect of exercise on this pathway to explain some of other statin induced myopathy. Now we have a third, previously unknown, mechanism to explain statin drug neuromyopathies. Mooseman and Behl (1) postulate the mechanism for neuromyopathies might be due to a statin induced fall in available selenoproteins.
Their reasoning is compelling, and more evidence of collateral damage to the vital mevalonate pathway from the use of statins. The cause is a direct interference of the isopentyl step of the mevalonate pathway by statins. The substrate for this reaction, isopentanyl pyrophosphate IPP, is a direct metabolite of mevalonate. All statins must inhibit this function.
The clinical picture of statin induced myopathies include a non-uniform pattern of muscle aches and pains, weakness and tenderness with easy fatigability. It can vary from mild to very severe, even disabling. This pattern of signs and symptoms is very similar clinically and pathologically to those induced by severe selenium (selenoprotein) deficiency.
Statin induced myopathy shares with selenium induced myopathy a microscopic picture of myofibril disorganization, loss of mitochondrial function and the common observation that muscle pain follows muscle activity. CPK elevation is a common but variable reaction in both.
So yet another mechanism of action of the statin drugs and this one from a branch of the mevalonate tree just as large as the branches for dolichols and CoQ10 synthesis. This work does point out just how critical selenium is to vital metabolic pathways.
(1) Mooseman B and Behl C. Selenoprotein synthesis and side effects of statins. Lancet 363:892-94, 2004
Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor